Alert archive / Minnesota / Wind Chill Advisories in 2010

Wind Chill Advisory 3, NWS Twin Cities, MN

January 27, 201032 counties in Minnesota

NWS Twin Cities, MN issued this wind chill advisory at Jan 27, 2010, 2:30 PM CST for 32 counties in Minnesota. It took effect at Jan 27, 2010, 9:00 PM CST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 27, 2010, 2:30 PM CST (20:30 UTC)
In effect from
Jan 27, 2010, 9:00 PM CST
Expired
Jan 28, 2010, 10:00 AM CST
In force
13 hr
Issued by
NWS Twin Cities, MN
All 32 counties

Benton County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Douglas County, MN, Faribault County, MN, Freeborn County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Morrison County, MN, Nicollet County, MN, Pope County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Steele County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Waseca County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 75 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

718 
WWUS43 KMPX 272030
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
230 PM CST WED JAN 27 2010

...ARCTIC AIR WILL GENERATE DANGEROUS WIND CHILLS...

.A WIND CHILL ADVISORY IS IN EFFECT FROM 9 PM THIS EVENING TO 
10 AM CST THURSDAY IN AN AREA WEST OF A LINE...FROM LITTLE FALLS...
THROUGH THE WESTERN SUBURBS OF THE TWIN CITIES...AND ALBERT LEA.

ARCTIC AIR WILL MOVE ACROSS THE REGION TONIGHT INTO THURSDAY
ACROSS CENTRAL AND SOUTH CENTRAL MINNESOTA. THE COMBINATION OF THE
ARCTIC AIR AND A BRISK NORTHWEST WIND FROM 15 TO 25 MPH...WILL
CAUSE WIND CHILL VALUES RANGING FROM 25 TO 30 BELOW ZERO WELL INTO
THURSDAY MORNING.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.

MNZ041>043-047>051-054>059-064>069-073>077-082>085-091>093-280430-
/O.NEW.KMPX.WC.Y.0003.100128T0300Z-100128T1600Z/
DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-BENTON-SHERBURNE-
LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-REDWOOD-BROWN-
NICOLLET-LE SUEUR-RICE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-
FARIBAULT-FREEBORN-
INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE...
LITTLE FALLS...MORRIS...GLENWOOD...ST. CLOUD...FOLEY...
ELK RIVER...MADISON...BENSON...MONTEVIDEO...WILLMAR...
LITCHFIELD...MONTICELLO...GRANITE FALLS...OLIVIA...HUTCHINSON...
GAYLORD...CHASKA...SHAKOPEE...REDWOOD FALLS...NEW ULM...
ST. PETER...LE SUEUR...FARIBAULT...ST. JAMES...MANKATO...WASECA...
OWATONNA...FAIRMONT...BLUE EARTH...ALBERT LEA
230 PM CST WED JAN 27 2010

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM
CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING
TO 10 AM CST THURSDAY. 

* WIND CHILL VALUES...25 TO 30 BELOW ZERO DEVELOPING THIS EVENING
  AND LASTING THROUGH 10 AM THURSDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
2 follow-up statements
796 
WWUS43 KMPX 280312
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
912 PM CST WED JAN 27 2010

...ARCTIC AIR WILL GENERATE DANGEROUS WIND CHILLS...

.A WIND CHILL ADVISORY IS IN EFFECT UNTIL 10 AM CST THURSDAY FOR AN
AREA WEST OF A LINE...FROM LITTLE FALLS... THROUGH THE WESTERN
SUBURBS OF THE TWIN CITIES...AND ALBERT LEA.

ARCTIC AIR WILL MOVE ACROSS THE REGION TONIGHT INTO THURSDAY
ACROSS CENTRAL AND SOUTH CENTRAL MINNESOTA. THE COMBINATION OF
THE ARCTIC AIR AND A BRISK NORTHWEST WIND FROM 15 TO 25 MPH...
WILL CAUSE WIND CHILL VALUES RANGING FROM 25 TO 30 BELOW ZERO
WELL INTO THURSDAY MORNING.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.

MNZ041>043-047>051-054>059-064>069-073>077-082>085-091>093-281115-
/O.CON.KMPX.WC.Y.0003.000000T0000Z-100128T1600Z/
DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-BENTON-SHERBURNE-
LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-REDWOOD-BROWN-
NICOLLET-LE SUEUR-RICE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-
FARIBAULT-FREEBORN-
INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE...
LITTLE FALLS...MORRIS...GLENWOOD...ST. CLOUD...FOLEY...
ELK RIVER...MADISON...BENSON...MONTEVIDEO...WILLMAR...
LITCHFIELD...MONTICELLO...GRANITE FALLS...OLIVIA...HUTCHINSON...
GAYLORD...CHASKA...SHAKOPEE...REDWOOD FALLS...NEW ULM...
ST. PETER...LE SUEUR...FARIBAULT...ST. JAMES...MANKATO...WASECA...
OWATONNA...FAIRMONT...BLUE EARTH...ALBERT LEA
912 PM CST WED JAN 27 2010

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST
THURSDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THURSDAY.

* WIND CHILL VALUES...25 TO 30 BELOW ZERO DEVELOPING THIS 
  EVENING AND LASTING THROUGH 10 AM THURSDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
335 
WWUS43 KMPX 280927
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
327 AM CST THU JAN 28 2010

...ARCTIC AIR WILL GENERATE DANGEROUS WIND CHILLS...

.A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING FOR AN AREA WEST OF A LINE FROM LITTLE FALLS...THROUGH THE
WESTERN SUBURBS OF THE TWIN CITIES...AND ALBERT LEA.

ARCTIC AIR SETTLING INTO THE REGION THIS MORNING AS SENT
TEMPERATURES BELOW ZERO FOR THE ADVISORY AREA...THIS COMBINED WITH
NORTHWEST WINDS FROM 10 TO 20 MPH...WILL CONTINUE TO RESULT IN
WIND CHILL VALUES AROUND 25 BELOW ZERO WELL INTO THE MORNING.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.

MNZ041>043-047>051-054>059-064>069-073>077-082>085-091>093-281600-
/O.CON.KMPX.WC.Y.0003.000000T0000Z-100128T1600Z/
DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-BENTON-SHERBURNE-
LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-REDWOOD-BROWN-
NICOLLET-LE SUEUR-RICE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-
FARIBAULT-FREEBORN-
INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE...
LITTLE FALLS...MORRIS...GLENWOOD...ST. CLOUD...FOLEY...
ELK RIVER...MADISON...BENSON...MONTEVIDEO...WILLMAR...
LITCHFIELD...MONTICELLO...GRANITE FALLS...OLIVIA...HUTCHINSON...
GAYLORD...CHASKA...SHAKOPEE...REDWOOD FALLS...NEW ULM...
ST. PETER...LE SUEUR...FARIBAULT...ST. JAMES...MANKATO...WASECA...
OWATONNA...FAIRMONT...BLUE EARTH...ALBERT LEA
327 AM CST THU JAN 28 2010

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING. 

* WIND CHILL VALUES...AROUND 25 BELOW ZERO WILL PERSIST THROUGH 10
  AM THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this wind chill advisory went out at Jan 27, 11:19 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Jan 27, 11:19 AM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1119 AM CST WED JAN 27 2010

.UPDATE...FOR 18Z AVIATION DISCUSSION BELOW

&&

.DISCUSSION.../ISSUED 354 AM CST WED JAN 27 2010/

RATHER BENIGN WEEK AHEAD...WITH ONLY A COUPLE CHANCES FOR SNOW
TODAY AND AGAIN ON MONDAY. WILL BE FIRMLY LOCKED IN ARCTIC AIR
INTO THE WEEKEND...SO BELOW NORMAL TEMPERATURES WILL CONTINUE FOR
A WHILE...BEFORE SYSTEM NEXT WEEK BRINGS THE POSSIBILITY OF SOME
SNOW AND A BIT OF A WARM UP.

THIS MORNING WV SHOWING A SHORTWAVE STRADDLING THE INTL BORDER. FOG
PRODUCT SHOWS BAND OF CLOUDS OUT AHEAD OF THIS IN NRN MN...WITH
SPORADIC REPORTS OF SNOW SHOWERS. BY THE AFTERNOON...NAM/GFS BOTH
FORECAST MIXING UP TO NEARLY H85...WHICH WILL RESULT IN STEEP AND
FAIRLY DEEP LOW LEVEL LAPSE RATES FOR THE TIME OF YEAR. WHEN
COMBINED WITH THE SHORTWAVE DROPPING DOWN...EXPECTING RATHER
EXPANSIVE STRATO CU FIELD BY THE AFTERNOON...WITH EMBEDDED SNOW
SHOWERS. BEST FORCING BASED ON Q-VECTORS FROM THE NAM/GFS/ECMWF
LOOKS TO BE CONFINED MAINLY TO POINTS NE OF A LINE FROM MILLE LACS
LAKE TO RED WING. HOWEVER...1000-500 MB RHS ARE PRETTY LOW...SO
HELD POPS TO 30 PERCENT IN THOSE AREAS AND NOT MUCH MORE THAN A
DUSTING IS EXPECTED.

AFTER THAT...TEMPERATURES ARE THE ISSUE FOR THE REST OF THE WEEK.
HIGH PRESSURE THIS MORNING IS OFF OVER WRN ALBERTA AND IS FORECAST
TO BE CENTERED OVER MN BY THURSDAY NIGHT...STAYING PUT OVER THE
STATE INTO SUNDAY. THIS MEANS VERY COLD TEMPERATURES THROUGH
THEN...WITH HIGHS MOST AFTERNOONS STAYING PUT IN THE SINGLE
DIGITS. CIPS ANALOGUES FOR THURSDAY AND FRIDAY MORNINGS WITH
SIMILAR SNOW PACKS TO WHAT WE HAVE NOW HAD LOWS IN THE DOUBLE
DIGITS BELOW ZERO FOR MOST OF THE MN CWA...SO STAYED CLOSE OR WENT
A LITTLE COOLER THAN THE LOWEST GUIDANCE...WHICH ENDED UP BEING A
BLEND OF THE BIAS CORRECTED LOWS FROM THE NAM/SREF/ECMWF.

WITH HIGH PRESSURE NEARBY THURSDAY NIGHT...WINDS WILL BE
LIGHT...BUT FOR TONIGHT THE GRADIENT LOOKS TO REMAIN TIGHT...WHICH
SHOULD KEEP 5 TO 15 KT WINDS GOING THROUGH THE NIGHT. CURRENT
GRIDS WOULD INDICATE THE NEED FOR A WIND CHILL ADVISORY
TONIGHT...ESPECIALLY IN THE NW...WHERE WIND CHILLS COULD BE DOWN
AROUND 30 BELOW. THESE WIND CHILLS ARE BASED ON THE WINDS STAYING
UP THROUGH THE NIGHT HOWEVER...SO AFTER COLLABORATING WITH
NEIGHBORS DECIDED AGAINST ISSUING ANY ADVISORY TO SEE JUST HOW
STRONG THE WINDS CAN STAY IN THE OVERNIGHT HOURS.

FOR MONDAYS SYSTEM...GFS/ECMWF BOTH TRYING TO PHASE A SOUTHERN
STREAM SYSTEM THAT WILL DRIFT ACROSS THE SHARP WRN RIDGE OVER THE
WEEKEND WITH A WAVE COMING DOWN OUT OF CANADA SOMEWHERE OVER THE
UPPER MIDWEST. WAA/ISENTROPIC LIFT OUT AHEAD OF A WEAK SFC TROUGH
ENOUGH TO WARRANT THE CONTINUATION OF POPS FROM MONDAY INTO
TUESDAY...THOUGH AT THIS POINT ANYTHING THAT DOES FALL LOOKS BE
MORE OF A NUISANCE THAN ANYTHING SIGNIFICANT. THE WAA FROM THIS
SYSTEM WILL ALSO SEND TEMPERATURES BACK TO NEAR NORMAL...AND WITH
A LESS AMPLIFIED FLOW SETTING IN BEHIND IT...THE NEAR NORMAL
TEMPS LOOK TO CONTINUE FOR THE REST OF THE FORECAST.

&&

.AVIATION.../18Z TAF ISSUANCE/
TREND OF PREVIOUS FCST LOOKS GOOD.  CLOUD DECK 25-35K FT MOVING
SOUTH WITH SOME EMBEDDED MVFR CIGS/VSBYS IN -SHSN.  MOVEMENT REMAINS
SE AT ABOUT 22KTS AND SHOULD MOVE ACROSS MUCH OF TAF AREA THROUGH
THE AFTERNOON/EARLY EVENING AT LEAST.  BACK EDGE OVER THE WESTERN FA
WITH KRWF ON THE EDGE.  THEN TREND TO VFR/SKC OVER MAINLY MN PORTION
OF THE FA WITH SOME SCT CLOUDS REMAINING AFTER 08Z THU OVER WI.
-SHSN SHOULD BE BRIEF...WITH VSBYS AS LOW AS 2 1/2SM IN THE HEAVIER
SHOWER.  LOW LEVEL LAPSE RATES BECOME QUITE STEEP AHEAD OF CLOUDS
PER 12Z NAM_WRF. WIND GUSTS TO AROUND 25 KNOTS WILL ALSO BE POSSIBLE
THROUGH 00Z/THU.

KMSP...BKN-OVC CLOUDS 25-35 KFT ARE EXPECTED THROUGH THE AFTERNOON
WITH PERHAPS A FEW -SHSN AROUND WILL KEEP VSBY VFR AS THERE ARE
EXPECTED TO BE WILEY SCT. SFC WINDS WILL REMAIN W-NW THROUGH THE
AFTERNOON/NIGHT WITH A FEW GUSTS TO 21KTS. TREND TOWARD CLEARING
STILL LOOKS GOOD LATE TONIGHT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

DWE/MPG
Hazardous weather outlook, Jan 27, 4:05 AM CST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
405 AM CST WED JAN 27 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
405 AM CST WED JAN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WIND CHILLS WILL RANGE FROM 20 BELOW TO 30 BELOW ACROSS WEST
CENTRAL AND CENTRAL MINNESOTA TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORNING WIND CHILLS NEAR 25 BELOW WILL BE FOUND IN WEST CENTRAL
AND CENTRAL MINNESOTA INTO THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Chill Advisories in Minnesota, 2010Every wind chill advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.